This is a post that is going to be very difficult to write - painful even. It's intensely personal. But it involves something that is currently afflicting a great number of people, and threatens to affect many more if something isn't done. I have to make a hard choice and that choice is to honestly tell my story so that maybe others will speak up as well.
I have been on an anti-depression/anti-anxiety medication called Effexor since April of 2000. I was prescribed it to get my migraines (which were severe at the time) under control, and my doctors have continued to keep me on it to keep those same migraines under control. When I went into alcohol counseling last year, the psychiatrist in charge greatly increased my dosage from 125mg a day to 225mg a day. I really haven't been "myself" since. As the months have passed, I have gotten more and more anxious and nervous, and unable to concentrate. In the past four months, it has gotten so bad that I apparently can't even keep a job. That's right - I am once again unemployed. The job I had that I liked so much, took a turn for the worst when I was given full responsibility and my mind couldn't handle all that it was asked to do. That was actually the last straw.
I have been hesitant to blame all this on Effexor even though I knew the drug's notoriety. It had not been harmful to me at lower doses. But after doing some serious research and looking at the testimony of others, I am starting to be certain Effexor has played a major role in the decline of my quality of life, as well as my ability to work, over the past year or so.
I made an attempt yesterday to engage my prescribing psychiatrist in a discussion about this drug, but being the professional, he kept away from discussing specifics. However, I feel I got my message across. I described in great detail all that has been happening to me, and finally adding that my husband feels I am over-medicated. The doctor first told me that what I was telling him could justify an increase in the dosage of Effexor. My reaction was to just laugh, and then, for whatever reason, he annouced he would take me off the drug for good.
I'm both thrilled and terrified.
Why am I terrified? Because in addition to having all sorts of possible weird side effects, Effexor is notoriously difficult to discontinue for some - many - MOST? - people. Some case studies describing the experiences of many patients can be read here. More personal descriptions of but one notable withdrawal symptom (slangily termed "brain shivers") can be read here.
I have personal experience with these symptoms and more. In the early days of my treatment with this drug, I was sloppy about getting prescriptions refilled and about taking the pills on time every day. Two or three times of missing doses taught me a harsh lesson that Effexor is NOT a drug to be trifled with. The worst thing is that my emotions go absolutely haywire. I am not in control of anything that I feel or how I react. Physiologically, my body gets flu-like symptoms (aches, tingling, etc.) and neurologically, it's like an acid trip gone terribly wrong: hallucinations both aural and visual, weird colors and distortions coming and going and the disquieting sensation of voices whispering nonsensically in my ears. On top of all this is the phenomenon called "Brain Shivers" which is detailed in the last link in the paragraph above. All in all, it's an unbelievably nasty experience, and I apparently am one of the "lucky" ones who gets more than a few of the symptoms at once.
The worst experience wasn't really my fault. It happened two nights after my gastric bypass surgery. The nurses at the hospital did not give me my dose, even though both I and my mother asked them. They were busily running around, and apparently not having had much experience with this drug, didn't give our requests much thought. It eventually hit me like a ton of bricks, and it was a terrible experience which I don't wish to recount here in detail. It set my recovery back at least two days.
That leads into the main point of my posting this: the appalling lack of education among healthcare professionals about how dangerous Effexor is. And this is the fault of its manufacturer, Wyeth Ayerst. Wyeth has been ridiculously hesitant to admit to the many downsides of their panacea goldmine and has been pushing its use for a variety of uses that I and many others consider to be frivolous. The FDA has been on Wyeth for some time, but many feel that the FDA hasn't been tough enough. It looks as though a groundswell is developing as more and more people become aware of the situation with the abuse of Effexor and other anti-depressants by uninformed doctors.
But groundswell or no, I have a tough road ahead of me. I know all too well how my body and mind reacts to reduced dosages of Effexor, and so I know in advance my withdrawal is going to be difficult. I do consider myself lucky in that my psychiatrist does seem relatively clueful; he's prescribed a careful "tapering off" regimen which includes administration of another drug to theoretically offset the effects of withdrawal. Many of the first-hand accounts you'll read in the links I've provided are horror stories of doctors having their patients go "cold turkey" with no warning of what to expect and no support once withdrawal took hold.
I think I've said enough here. Again, I feel it is extremely important that awareness of Effexor's dangers be given serious consideration by the public. I can only hope "Dateline" or "60 Minutes" or better yet, PBS' "Frontline" will eventually get ahold of this story. Wyeth needs to be held accountable.
One more thing: I'm not anti-drug company. I realize the drug companies do a lot of good work. Nor am I anti-capitalist (just the opposite!) But in a free market of ideas everyone must be held accountable for their actions. It's great to make money; but making money off of deliberate misrepresentation of a product needs to be punished. And after reading extensively about all this, I am reasonably certain Wyeth has deliberately misrepresented Effexor, thinking that the instance of side effects would be low enough for them to get away with it.
I have to go take my drug now - I feel the shakes coming on.